MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number MI1260 SONATA 2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
It was reported that the recipient suffered from redness at the implant area since (b)(6) 2024.The redness then turned into swelling.In (b)(6) 2024, the skin was corrected with revision for implant site exposure.In early 2025 the infection re-occurred.Since the infection antibiotic treatment and creams thinned the skin.The recipient was explanted.Re-implantation will be considered after 6 months depending on the healing status of the implant site.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field the device was explanted due to infection and extrusion of the devive through the skin.Review of the device_s sterilization records show that the device has been subject to a valid sterilization process, thus no available information points to the implant being the source of the reported issue.However, the presence of the device might have contributed to its subsequent development.The explanted device has not been received for investigation yet.
 
Event or Problem Description
It was reported that the recipient suffered from redness at the implant area since (b)(6) 2024.The redness then turned into swelling.In (b)(6) 2024, the skin was corrected with revision for implant site exposure.In early 2025 the infection re-occurred.Antibiotic treatment and creams thinned the skin.The recipient was explanted.Re-implantation will be considered after 6 months depending on the healing status of the implant site.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which is expected to have been present whilst implanted.Mechanical damages found during investigation are attributable to the removal surgery.According to the information received from the field the device was explanted due to infection and extrusion of the device through the skin.Review of the device_s sterilization records show that the device has been subject to a valid sterilization process, thus no available information points to the implant being the source of the reported issue.However, the presence of the device might have contributed to its subsequent development.This is a final report.
 
Event or Problem Description
It was reported that the recipient suffered from redness at the implant area since (b)(6) 2024.The redness then turned into swelling.In (b)(6) 2024, the skin was corrected with revision for implant site exposure.In early 2025 the infection re-occurred.Antibiotic treatment and creams thinned the skin.The recipient was explanted.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key21617837
Report Number9710014-2025-00251
Device Sequence Number6837717
Product Code MCM
UDI-Device Identifier09008737385408
UDI-Public(01)09008737385408
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/12/2025
Device Model NumberMI1260 SONATA 2
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2025
Supplement Date Received by Manufacturer03/14/2025
03/14/2025
Initial Report FDA Received Date03/17/2025
Supplement Report FDA Received Date04/02/2025
06/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age5 YR
Patient SexMale